N.C. health officials investigate possible link between vaping and lung disease

N.C. health officials investigate possible link between vaping and lung disease
The North Carolina Department of Health and Human Services is investigating recent reports of severe lung disease after vaping. (Source: {WBRC})

RALEIGH, N.C. (WECT) - The North Carolina Department of Health and Human Services is investigating recent reports of severe lung disease after vaping.

According to a news release, three patients have been hospitalized in North Carolina since late July and similar cases have been reported in other states, including Wisconsin, Illinois, California, and Minnesota.

No deaths have been reported, so far.

“Although no infectious causes have been identified in this investigation, symptoms are similar to pneumonia caused by bacterial or viral infections,” the news release stated. “The severity of the disease has varied among patients, with some requiring treatment in the intensive care unit and assistance to breathe.”

State health officials said the cause of the illnesses are unknown but all patients reported using e-cigarettes or vaping devices in the weeks before their illness began.

The state department of health will coordinate with the North Carolina Poison Control, and other partner agencies in the North Carolina and other states, as well as the Centers for Disease Control and Prevention to investigate.

“We encourage all North Carolinians to avoid vaping products and e-cigarettes”, said State Health Director and DHHS Chief Medical Officer Elizabeth Tilson. “Although the causes of the recently reported cases are still under investigation, this is a reminder of the potentially severe health consequences of vaping.”

No specific brand name or source has been identified as the cause of illness at this time. Vaping products and e-cigarettes contain harmful substances, including heavy metals, volatile organic compounds, and ultrafine particles that can be inhaled into the lungs, health officials said. The vape products reported include nicotine, marijuana, THC or a combination of these substances.

Symptoms reported from patients include shortness of breath, fever, cough and nausea or vomiting. Anyone experiencing these symptoms should contact their doctor or seek medical care and report any use of vaping devices within the past three months.

Copyright 2019 WECT. All rights reserved.